Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 12, NWS San Diego, CA

January 10, 2005San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Jan 10, 2005, 11:05 PM PST for San Bernardino County, California. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 10, 2005, 11:05 PM PST (07:05 UTC)
Expired
Jan 11, 2005, 5:00 AM PST
In force
6 hr
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 53 km from the middle of the area, began a volume at 07:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 7.1 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2005-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2005-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
571 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 110709
FFWSGX
CAC071-111300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
1105 PM PST MON JAN 10 2005

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA
  THIS INCLUDES THE CITIES OF...FOREST FALLS...SAN BERNARDINO...     
  RIALTO...RANCHO CUCAMONGA...HIGHLAND...FONTANA...REDLANDS...
  WATERMAN CANYON...

* UNTIL 5 AM PST.

* AT 1055 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  PERSISTENT MODERATE TO HEAVY RAINFALL IN THE SOUTH FACING SLOPES  
  AND FOOTHILLS OF THE SAN BERNARDINO MOUNTAINS.

* OTHER LOCATIONS IN THE WARNING AREA INCLUDE BUT ARE NOT LIMITED TO 
  DEVORE...MUSCOY...MENTONE AND CRESTINE. 

RESIDENT AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE 
ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND 
CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD 
RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED. 

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE 
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS 
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF 
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. 

A FLASH FLOOD MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU 
LIVE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE. 

LAT...LON 3420 11763 3405 11767 3407 11665 3430 11681 3429 11725 
3440 11761

$$

ECC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 10, 9:30 PM PST, 1 hour 35 minutes earlier.

Area forecast discussion, Jan 10, 9:30 PM PST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 PM PST MON JAN 10 2005

.SYNOPSIS...STRONG MOIST SOUTHWEST FLOW WILL BRING PERIODS OF
RAIN...HEAVY AT TIMES...AND SNOW IN THE HIGHER MOUNTAINS...THROUGH
TUESDAY. A COLD FRONT WILL BRING LOWERING SNOW LEVELS TUESDAY ALONG
WITH STRONG GUSTY WINDS IN THE MOUNTAINS AND HIGH DESERTS. AFTER
SOME RESIDUAL SHOWERS OCCUR TUESDAY NIGHT...FAIR AND WARMER WEATHER
WILL FINALLY RETURN DURING THE SECOND HALF OF THE WEEK AS HIGH
PRESSURE ALOFT DEVELOPS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

SHOWERS WERE OVER MOST AREAS FROM EXTREME NORTHERN SAN DIEGO COUNTY
THROUGH ORANGE...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES THIS EVENING. LOCAL RAINFALL RATES AROUND 1/2 INCH PER HOUR
WERE REPORTED...THOUGH MOST AREAS SAW 1/10 INCH PER HOUR OR LESS.
EXPECT MORE OF THE SAME...WITH LOCAL URBAN/SMALL STREAM FLOODING AND
MUD/ROCK SLIDES THROUGH LATE TONIGHT...THEN THE PRECIPITATION SHOULD
INCREASE FROM NW TO SE DUE TO THE NEXT WAVE. A BAND OF SOLID HIGHER
RHS AT 850 AND 700 MB EXTENDING HUNDREDS OF MILES OUT INTO THE
PACIFIC WILL MOVE OVER THE AREA AND WILL BE ACCOMPANIED BY 30+ KNOT
WINDS AT 850 MB FROM THE SW. AND...ADD TO THE MIXTURE A 140-KNOT JET
STREAM MOVING IN FROM THE WEST...SO THAT WE WILL BE IN THE
DYNAMICALLY FAVORED LEFT-FRONT QUADRANT. SO...THAT WILL BRING 1 TO
LOCALLY 3 INCH PRECIP TOTALS NEAR THE COAST WITH LOCAL 4 TO 6 INCH
TOTALS ON OROGRAPHIC SLOPES. HIGHEST AMOUNTS WILL BE IN THE NORTH.

COLD AIR WILL MOVE IN FROM THE WEST TOO AS WE WILL FINALLY ENTER A
PERIOD OF COLD AIR ADVECTION. THIS WILL HELP BRING SOME STRONG
WINDS...AND THE WIND ADVISORY MAY NEED TO BE ELEVATED TO A HIGH WIND
WARNING FOR THE MOUNTAINS TUESDAY. THE SNOW LEVEL WILL FALL FROM
6500 FEET VERY EARLY MONDAY TO 5000 FEET BY LATE MORNING AND
PROBABLY 4500 FEET BY LATE AFTERNOON. COLD AIR ALOFT WILL ALSO MEAN
A HEIGHTENED CHANCE OF TSTORMS...WHICH WILL BRING SOME
DOWNPOURS...THOUGH AREAL COVERAGE OF PRECIPITATION WILL BE SOMEWHAT
LESS AS THE BEST MOISTURE WILL SHIFT SOUTH AND EAST OF THE AREA.
HAIL WILL ALSO BE POSSIBLE...AND WATERSPOUTS WILL BE A THREAT OVER
THE COASTAL WATERS ANYTIME TUESDAY.

THE SHOWERS WILL GRADUALLY END TUESDAY NIGHT...AND THEN THE REST OF
THE WEEK WILL BRING WEATHER SEEMINGLY ONLY KNOWN IN OUR DISTANT
MEMORIES...FAIR AND WARMER WEATHER. ONE CAVEAT...THERE WILL LIKELY
BE SOME FOG...LOCALLY DENSE...IN THE VALLEYS AND FOOTHILLS EACH
MORNING. HOWEVER...THAT SHOULD KEEP MINIMUM TEMPERATURES A BIT
HIGHER THAN MOS PREDICTS SINCE THE GROUND DOES NOT GET MUCH WETTER
THAN IT IS NOW.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

WINTER STORM WARNING FOR THE SAN BERNARDINO AND RIVERSIDE COUNTY
MOUNTAINS UNTIL 6 PM TUESDAY...SEE LAXWSWSGX.

WINTER WEATHER ADVISORY FOR THE SAN DIEGO COUNTY MOUNTAINS 9 AM
TUESDAY UNTIL 6 PM TUESDAY...SEE LAXWSWSGX.

WIND ADVISORY IN THE APPLE AND LUCERNE VALLEYS AND IN THE SAN
BERNARINO AND RIVERSIDE COUNTY MOUNTAINS BELOW THE SNOW LEVEL AND
SAN DIEGO COUNTY MOUNTAINS UNTIL 6 PM TUESDAY...SEE LAXNPWSGX.

FLOOD WARNING FOR THE SAN LUIS REY RIVER THROUGH TUESDAY...SEE
LAXFLSSGX.

FLASH FLOOD WATCH THROUGH TUESDAY FOR ALL AREAS...SEE LAXFFASGX.

MARINE WEATHER STATEMENT FOR TIDAL OVERFLOW...SEE LAXMWSSGX.

HAZARDOUS WEATHER OUTLOOK...SEE LAXHWOSGX.

&&

MAXWELL
Hazardous weather outlook, Jan 10, 8:00 PM PST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
800 PM PST MON JAN 10 2005

CAZ042-043-048-050-055-056-057-058-060-061-062-121400-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
800 PM PST MON JAN 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
ALL OF EXTREME SOUTHWESTERN CALIFORNIA.

STRONG MOIST SOUTHWEST FLOW WILL BRING PERIODS OF RAIN...HEAVY AT
TIMES...AND SNOW IN THE HIGHER MOUNTAINS TODAY...WITH HEAVIEST
MOVING THROUGH THIS MORNING. THIS WILL BRING THE POTENTIAL FOR
WIDESPREAD FLOODING AND MUD SLIDES. LOCAL STRONG WINDS WILL DEVELOP
AT TIMES TODAY. HIGH TIDES AND LARGE SURF WILL BRING A THREAT OF
COASTAL FLOODING AND EROSION THIS WEEKEND. DRY WEATHER AND WARMER
DAYS ARE EXPECTED DURING THE SECOND HALF OF NEXT WEEK.

DUE TO THIS WEATHER PATTERN...THE FOLLOWING HAZARDOUS WEATHER EVENTS
ARE OCCURRING...

.DAY ONE... TODAY AND TONIGHT.

WINTER STORM WARNING UNTIL 6 PM TUESDAY FOR THE SAN BERNARDINO AND
RIVERSIDE COUNTY MOUNTAINS...SEE LAXWSWSGX.

WIND ADVISORY FOR THE HIGH DESERTS AND MOUNTAINS UNTIL 6 PM
TODAY...SEE LAXNPWSGX.

FLASH FLOOD WATCH FOR ALL AREAS UNTIL TUESDAY AFTERNOON...SEE
LAXFFASGX.

RIVER STATEMENT FOR THE SAN DIEGO AND SAN LUIS REY RIVERS...SEE
LAXRVSSGX.

FLOOD WARNING FOR THE SAN DIEGO AND SAN LUIS REY RIVERS...SEE
LAXFLSSGX.

MARINE WEATHER STATEMENT...SEE LAXMWSSGX.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY..

MARINE WEATHER STATEMENT THROUGH WEDNESDAY FOR TIDAL OVERFLOW...SEE
LAXMWSSGX.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SKYWARN ACTIVATION STATEMENT...WEATHER SPOTTERS HAVE BEEN ACTIVATED.

ATKIN

In the hours before

Local storm report, Jan 10, 7:34 PM PST, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SAN DIEGO CA
734 PM PST MON JAN 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1252 PM     FLOOD            SAN BERNARDINO          34.14N 117.29W
01/10/2005                   SAN BERNARDINO     CA   TRAINED SPOTTER

            STREET FLOODING

0130 PM     FLOOD            FULLERTON               33.88N 117.93W
01/10/2005                   ORANGE             CA   TRAINED SPOTTER

            STREET FLOODING.

0135 PM     FLASH FLOOD      MORONGO VALLEY          34.06N 116.59W
01/10/2005                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            MUD AND DEBRIS CROSSING ROADWAY AT HWY 62 AND EAST.

0256 PM     FLASH FLOOD      W CRESTLINE             34.25N 117.30W
01/10/2005                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            ROCKS AND TREES ON ROAD AT SR138 AND CRESTLINE RD.

0308 PM     FLOOD            LAKE ELSINORE           33.67N 117.32W
01/10/2005                   RIVERSIDE          CA   TRAINED SPOTTER

            STREET FLOODING ALONG COLLIER AVENUE WEST OF I-15. 8 TO
            12 INCHES OF WATER IS ON THE ROAD.

0449 PM     FLASH FLOOD      CRESTLINE               34.25N 117.30W
01/10/2005                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            BOWL RD FLOODING AND ROAD IS STARTING TO COLLAPSE

0551 PM     FLASH FLOOD      LAKE ARROWHEAD          34.26N 117.19W
01/10/2005                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CREEK JUMPED ITS BED AND IS RUNNING ACROSS ROADWAY AT
            SR173 AND JOHN MUIR RD

0601 PM     FLASH FLOOD      9 SE CORONA             33.78N 117.46W
01/10/2005                   RIVERSIDE          CA   LAW ENFORCEMENT

            SPANISH HILLS DR AT PARK CANYON RD WASHED OUT. ABOUT A 2
            FT CANYON DOWN THE MIDDLE OF THE ROAD

0624 PM     FLASH FLOOD      3 NW LAKE ARROWHEAD     34.29N 117.23W
01/10/2005                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            MUD/ROCK SLIDE BLOCKING LANES AT SR189 AND GRASS VALLEY
            RD

0625 PM     FLASH FLOOD      5 E MISSION VIEJO       33.61N 117.57W
01/10/2005                   ORANGE             CA   LAW ENFORCEMENT

            BOULDERS ACROSS ORTEGO HWY JUST WEST OF NICHOLS

&&

BND
Local storm report, Jan 10, 9:47 PM PST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
947 PM PST MON JAN 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     FLASH FLOOD      2 ESE CRESTLINE         34.24N 117.26W
01/10/2005                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            LARGE BOULDERS IN BOTH LANES ON LAKE GREGORY DR JUST EAST
            OF HORST DR.

0839 PM     FLASH FLOOD      MORENO VALLEY           33.93N 117.21W
01/10/2005                   RIVERSIDE          CA   LAW ENFORCEMENT

            WESTBOUND SR60 AT MILE MARKER 21 COVERED WITH ROCKS AND
            MUD

0901 PM     FLASH FLOOD      9 SE RUNNING SPRINGS    34.12N 117.00W
01/10/2005                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            ROCKS THE SIZE OF BATHTUB ON SR38 JUST SOUTH OF SUGAR
            PINES CIRCLE

0916 PM     FLASH FLOOD      6 W BIG BEAR CITY       34.27N 116.95W
01/10/2005                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            BOULDER IN MIDDLE OF NORTH SHORE DR JUST EAST OF SR18

&&

BND

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 11, 12:40 AM PSTFlash Flood WarningSGXOrange, Riverside, San Bernardino, San Diego6 hr
Jan 11, 6:24 AM PSTFlash Flood WarningSGXRiverside, San Bernardino, San Diego4 hr
Jan 11, 6:34 AM PSTFlash Flood WarningSGXOrange, Riverside, San Bernardino, San Diego4 hr
Jan 11, 10:00 AM PSTFlash Flood WarningSGXOrange, Riverside, San Bernardino, San Diego4 hr

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.